Virginia, 2016Damaging Winds in Virginia, August 16, 2016
August 16, 2016 · NWS LWX · 2 events in 2 counties and zones
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 1:54 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 16, 1:54 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 16 2016
.SYNOPSIS...
Low pressure tracking across the Great Lakes and northern New
England will drag an associated cold front into the area tonight.
This front will linger over the area through Wednesday before
settling to the south by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Area is in the warm sector of a low pressure system over the eastern
Great Lakes. A Heat Advisory remains in effect through 8 PM for the
eastern part of the area, with dew points in the mid 70s east of the
Blue Ridge leading to a high heat index.
The heat and humidity are also leading to a large amount of
instability. A weak vort max has led to an area of showers growing
into more robust thunderstorms as they cross the area. This line
will be the main concern through the afternoon, with other cells
developing along the terrain. A severe weather threat may evolve and
will be monitored with deep layer shear of 20-30 kt and potential
for a cold pool to develop. Damaging winds will be the primary
threat.
Outside of this line, any storm development will likely depend on
mesoscale interactions as main frontal forcing will be well to our
north. Thus not a high confidence forecast. Some of the frontal
convection (or remnant showers) may reach northwestern areas late
this evening or overnight before diminishing. The cold front will
settle into the area overnight, although muggy conditions will
continue.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The front will be draped west to east across the area on Wednesday,
as it runs into the upper level ridge and becomes parallel to the
upper flow. Thus there will be a source of low level confluence as
well as some upper level support. Thunderstorms should become
numerous by afternoon, except perhaps far northern parts of the area
which could be on the more stable side of the front. With a flux of
rich moisture into the front, there could be a heavy rain threat
in addition to a localized downburst threat.
The front won't have a strong push southward, so there will be a
lingering chance of showers and storms through the night. Expect the
focus of storms to be a little farther south by Thursday, but there
will still be a fairly decent chance across southern parts of the
area. Similar heavy rain and gusty wind threats could evolve
depending on the position of the front.
Temperatures will gradually edge down the next couple of days as the
front slips south and cloud cover increases. Heat indices will again
be near 100 on Wednesday from DC south, although a Heat Advisory is
not expected at this time.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A front will push southeast toward the Outer Banks Thursday night.
The threat of showers and thunderstorms diminishes along the Mason
Dixon region and parts of northern Virginia.
High pressure will build over Quebec, Canada and New England
Thursday night through Friday night. Drier and slightly cooler, yet
seasonable, air will funnel southward into our region. We can't rule
out a scattered shower later Friday into Friday night due to a few
week disturbances that may try to sneak under the building high
pressure. Most of the activity will be across the Virginia Piedmont
or lower Southern Maryland.
The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.
A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few
thunderstorms, mainly in the afternoon and along and west of the
Blue Ridge Mountains.
Showers and thunderstorms could linger Sunday night and Monday as the
front moves toward the Chesapeake Bay and possible stalls just east
of the bay.
High pressure will build in behind the front Monday night through
Tuesday. Drier air and slightly cooler temperatures are expected.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The main near term concern is a line of storms moving east across
the area. Amendments will be likely depending on the evolution of
the storms. All northern terminals will have a threat for a heavy,
gusty storm, while activity near CHO will be more isolated. After
this line, new storm coverage is somewhat uncertain. There isn't a
strong signal for fog or low clouds tonight with a front slipping
into the area, so have only maintained the mention of BR at CHO for
now.
There will be a renewed chance of storms on Wednesday afternoon and
evening, and these could contain heavy rain and gusty winds. The
chance of storms should be a little farther south Thursday, but
can't be totally ruled out with the slow moving front.
MVFR conditions could develop with showers and thunderstorms
Thursday night, mainly in the evening. Winds southwest becoming
northwest around 5 knots.
VFR conditions Friday and Friday night. Winds northwest becoming
southeast around 5 knots Friday. Winds light and variable Friday
night.
&&
.MARINE...
Southerly flow should continue to increase this afternoon. The
stronger winds will continue on the open Bay through the overnight
hours, possibly diminishing as a front slips south. The end time of
the Small Craft Advisory may need to be adjusted. The other threat
will be storms approaching the waters this afternoon and perhaps
extending into the evening. The threat of storms will increase with
northern extent.
The front will stall or only slowly move to the south Wednesday and
Thursday. The weak gradient will eliminate the threat of small craft
conditions, but the chance of gusty storms will persist, especially
during the afternoon and evening.
No marine hazards expected Thursday night through Friday night.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will likely lead to further increases in the tidal
anomaly (currently 0.1-0.4 ft above normal). The overnight high
tide cycle will be the one that needs to be watched, mainly at
Annapolis. Current guidance continues to suggest that water levels
will fall short of minor flood, so will continue the forecast in
that direction.
&&
.CLIMATE...
Ranking of 2016 average temperatures Jun 1-Aug 15:
DC 4th warmest 80.3 degrees
Balt 22nd warmest 77.2 degrees (tied with 1942)
IAD 4th warmest 77.1 degrees
*For DC - 5 of the top 6 have been since 2010. Records go back to
1871.
For today, Tuesday...
DCA...record high 102 in 1997...record high minimum 78 in 1997.
BWI...record high 101 in 1997...record high minimum 81 in 1938.
IAD...record high 100 in 1997...record high minimum 73 in
1978...1988 and 1997.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ006-011-013-
014-016>018-504-506>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>039-
050>057-502-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
535-536-538.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
537-539>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
CLIMATE...LWXHazardous weather outlook, Aug 16, 2:24 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT TUE AUG 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
324 PM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PORTIONS
OF THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS.
A HEAT ADVISORY IS IN EFFECT UNTIL 8PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ACTIVATED AND REQUESTED TO SUBMIT REPORTS TO THE
NATIONAL WEATHER SERVICE.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
324 PM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PORTIONS
OF NORTHERN VIRGINIA AND NORTHERN MARYLAND.
A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS AND VIRGINIA PIEDMONT UNTIL 8PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ACTIVATED AND REQUESTED TO SUBMIT REPORTS TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Aug 16, 2:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 2 E GREAT CACAPON 39.62N 78.26W
08/16/2016 MORGAN WV 911 CALL CENTER
TREE DOWN AT 1200 BLOCK OF CACAPON ROAD
&&
EVENT NUMBER LWX1604790
RCMLocal storm report, Aug 16, 2:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND DMG BERKELEY SPGS 39.62N 78.23W
08/16/2016 MORGAN WV 911 CALL CENTER
TREE DOWN ON SOUTH WASHINGTON STREET
&&
EVENT NUMBER LWX1604792
RCMLocal storm report, Aug 16, 2:58 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 1 W HANCOCK 39.70N 78.19W
08/16/2016 WASHINGTON MD 911 CALL CENTER
TREES DOWN ON POWERLINES NEAR INTERSECTION OF CREEK
ROAD AND LIMESTONE ROAD
&&
EVENT NUMBER LWX1604793
MSELocal storm report, Aug 16, 3:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NE UNIONVILLE 39.49N 77.15W
08/16/2016 FREDERICK MD 911 CALL CENTER
TREES DOWN ON POWERLINES NEAR NEW WINDSOR ROAD AND OAK
ORCHARD ROAD
&&
EVENT NUMBER LWX1604794
MSELocal storm report, Aug 16, 3:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 NE NEW WINDSOR 39.55N 77.10W
08/16/2016 CARROLL MD 911 CALL CENTER
POWERLINES DOWN ACROSS ROAD AT INTERSECTION OF ROWE
ROAD AND SPRINGDALE ROAD
&&
EVENT NUMBER LWX1604795
MSELocal storm report, Aug 16, 3:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MARSTON 39.51N 77.10W
08/16/2016 CARROLL MD 911 CALL CENTER
TREES DOWN ON POWERLINES AT MARSTON ROAD AND S MARSTON
ROAD
&&
EVENT NUMBER LWX1604796
MSEThunderstorm Wind, Fauquier
- When
- August 16, 3:40 PM EST
- Where
- Fauquier County, 2.55 mi NNE of Delaplane
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.955, -77.904
A tree was down on power lines on Delaplane Grade Road.
Thunderstorm Wind, Loudoun
- When
- August 16, 4:01 PM EST
- Where
- Loudoun County, 1.16 mi WSW of North Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.067, -77.751
A tree was down across Snickersville Turnpike near St. Louis Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656096, 656097.